Thunderstorm Wind, Stillwater
- When
- August 4, 3:50 PM MST
- Where
- Stillwater County, 4 mi S of Rapelje
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 45.912, -109.270
Winds just south of Rapelje gusted to 64 mph.
An isolated severe thunderstorm moved across Stillwater County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated severe thunderstorm moved across Stillwater County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 4, 1:52 PM MST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
252 PM MDT SAT AUG 4 2007
.SHORT TERM...VALID FOR SUN AND MON...
WATER VAPOR IMAGERY SHOWING LATEST SHORT WAVE ENERGY LIFTING
QUICKLY NORTHEAST INTO SOUTHWEST MONTANA THIS AFTERNOON. LARGE
COMPLEX OF STORMS DEVELOPED EARLY THIS AFTERNOON WITH THIS SYSTEM
IN IDAHO WITH CONTINUED PROGRESS INTO MONTANA THIS AFTERNOON. THESE
STORMS HAVE ALREADY HAD A HISTORY OF SMALL HAIL AND WIND GUSTS TO
50 MPH. THESE STORMS WILL ENCOUNTER A WEAK TO MODERATELY UNSTABLE
AIRMASS ACROSS SOUTHWESTERN PORTIONS OF THE AREA THROUGH EARLY
THIS EVENING. MORE IMPORTANTLY...DRY LOW LEVELS AS WELL(RELATIVE
HUMIDITIES IN THE TEENS)..WITH A WELL DEFINED INVERTED-V SOUNDING
PROFILE FORECAST FOR THE LOWER ELEVATIONS. THIS SHOULD RESULT IN
GUSTY AND ERRATIC WINDS WITH THE STORMS AS THEY CONTINUE TO
PROGRESS NORTHEAST. THIS ALONG WITH DECENT LIGHTNING
COVERAGE...HAVE ISSUED A RED FLAG WARNING EARLIER THIS AFTERNOON
FOR THIS POTENTIAL...THAT WILL CONTINUE UNTIL 10 PM THIS EVENING
FOR THE WESTERN HALF OF THE REGION. HAVE ALSO INCREASED THE STORM
CHANCES TO LIKELY MOST OF SOUTHWEST. MORE STABLE AIRMASS TO EAST
SHOULD RESULT IN DISSIPATING STORM COVERAGE EAST OF BILLINGS...SO
NOT AS GREAT OF A CONCERN.
BEHIND THIS SYSTEM...COLD FRONT WILL DROP SOUTHEAST ACROSS THE
REGION SWITCHING WINDS AROUND TO THE NORTHWEST OVERNIGHT AND MORE
EAST/NORTHEAST FOR SUNDAY. THIS WILL KEEP LOW LEVELS A BIT COOLER
AND MORE MOIST. WEAKER SHORT WAVE ENERGY WILL LIFT ACROSS THE
REGION AGAIN AND SO HAVE MAINTAINED THE RISK FOR ISOLATED STORMS
BY LATE IN THE DAY. MONDAY BEING MUCH OF THE SAME AS SUNDAY.
FRIEDERS
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MADE JUST A FEW ADJUSTMENTS TO GOING EXTENDED FORECAST. MODELS
CONTINUED TO BE IN GOOD AGREEMENT WITH UPCOMING PATTERN WHICH
FEATURED SW FLOW ALOFT THROUGH THE PERIOD. CHANCES FOR
PRECIPITATION WILL DEPEND UPON STRENGTH OF SHORTWAVES IN THE FLOW
AND AMOUNT OF MONSOONAL MOISTURE THAT CAN BE PULLED UP INTO THE
AREA. BOTH ECMWF AND GFS HAD STRONG SHORTWAVE MOVING INTO THE AREA
TUE AFTERNOON AND EVENING...AND GFS SHOWED WAVE TAPPING INTO
MONSOONAL MOISTURE. THUS RAISED POPS TO 30 PERCENT WEST AND
CENTRAL ZONES. MODELS HAD A COLD FRONT SWEEPING THROUGH THE AREA
WED NIGHT. RAISED MINS AHEAD OF THIS FEATURE. THU SHOULD BE COOLER
BEHIND THE FRONT AND GOING FORECAST REFLECTED THIS TREND.
OTHERWISE...FORECAST WAS IN GOOD SHAPE WITH LOW POPS EACH PERIOD
AND TEMPS ABOVE SEASONAL VALUES. ARTHUR
&&
.AVIATION...
A DISTURBANCE ALOFT WILL PUSH INTO THE AREA LATE THIS AFTERNOON
AND THIS EVENING BRINGING SCATTERED THUNDERSTORMS AS FAR EAST AS
KBIL. LOCALIZED MVFR WILL BE POSSIBLE WITH A FEW STORMS...OTHERWISE
VFR WILL PREVAIL. SOME OF THE STORMS WILL BE ACCOMPANIED BY WIND
GUSTS TO 40 KT. SOME SMALL HAIL WILL ALSO BE POSSIBLE. IN
ADDITION...ISOLATED THUNDERSTORMS WILL BE POSSIBLE E OF KBIL. MOST
OF THE ACTIVITY WILL DISSIPATE AFTER MIDNIGHT. A COLD FRONT WILL
MOVE INTO THE AREA LATE TONIGHT AND CROSS THE REGION EARLY ON
SUNDAY. THE FRONT WILL BRING A SURFACE WIND SHIFT TO NORTHWEST
WINDS. VFR WILL OCCUR LATE TONIGHT THROUGH SUNDAY. A FEW LATE
AFTERNOON THUNDERSTORMS WILL BE POSSIBLE OVER AND NEAR THE
BEARTOOTHS/ABSAROKAS ON SUNDAY. ARTHUR
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 064/087 060/089 060/092 062/093 061/091 062/089 062/091
62/T 22/T 22/T 32/T 21/B 11/B 11/B
LVM 055/090 049/088 050/091 051/092 051/089 049/091 049/092
62/T 22/T 22/T 32/T 22/T 22/T 22/T
HDN 065/090 061/094 059/096 061/097 061/095 062/093 062/096
52/T 22/T 22/T 32/T 21/B 11/B 11/B
MLS 065/093 064/093 061/096 062/097 065/092 062/093 062/096
21/B 22/T 22/T 21/B 21/U 11/B 11/B
4BQ 063/094 064/093 062/095 063/096 064/095 063/094 063/096
22/T 22/T 22/T 21/B 21/U 12/T 22/T
BHK 060/090 060/089 058/094 059/093 062/089 057/088 057/090
21/B 22/T 22/T 21/B 21/U 12/T 22/T
SHR 057/089 056/088 053/091 056/091 055/091 057/090 057/092
42/T 22/T 22/T 31/B 21/B 12/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR
ZONES 28-29-34-35-38>42-56-57-63>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 359 PM MDT SAT AUG 4 2007 MTZ028>042-056>058-063>068-WYZ098-099-052200- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 359 PM MDT SAT AUG 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A COOL FRONT WILL MOVE ACROSS THE AREA OVERNIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT THIS AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL LIKELY PRODUCE GUSTY WINDS AND POSSIBLY SMALL HAIL BUT LITTLE IN THE WAY OF RAINFALL. WIND GUSTS UP TO 60 MPH WILL BE POSSIBLE IN AND NEAR THESE THUNDERSTORMS INCREASING THE FIRE WEATHER THREAT THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 52 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
2 thunderstorm wind. Local standard time, as filed.
Winds just south of Rapelje gusted to 64 mph.
Winds just to the northeast of Park City gusted to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53877, 53878.